20 Signs of an Overdose
In 2021, more than 100,000 people died from drug overdoses in the United States, an increase of nearly 800% since 1999. These deaths are preventable with substance abuse treatment and immediate medical attention for drug overdoses. Knowing how to recognize a drug overdose and seek emergency care can save lives. Please continue reading to learn some of the signs and symptoms of a drug overdose.
What happens when you overdose?
An overdose happens when people struggling with substance use disorders consume a dangerously high or toxic amount of illicit substances or prescription medications. An overdose can also occur with smaller doses of a drug when a person’s body is not used to the substance. Drug overdoses can be intentional (for example, a suicide attempt) or accidental overdoses. A drug overdose interferes with the body’s ability to function normally and can be fatal or result in serious short- and long-term health complications.
How to tell if a drug overdose is a medical emergency?
Every drug overdose may not be a medical emergency. However, you should always seek medical care if you know or suspect someone has overdosed, even if the person seems okay.
When should you go to the ER for drug overdoses?
You should call 911 immediately or take a person to the ER if they have signs and symptoms of an overdose, such as loss of consciousness, difficulty breathing, stopped breathing, gurgling or choking sounds, chest pain, dilated or pinpoint pupils, high or low body temperature, unsteadiness, blue lips or fingers, nausea, vomiting, confusion, disorientation, anxiety, agitation, paranoia, violent or aggressive behavior, delusions, hallucinations, or seizures.
It’s important to seek medical care for any known or suspected overdose, regardless of the symptoms. Overdose symptoms can range from minor to life-threatening, depending on many factors such as the substance used, the dose a person takes (quantity used), the method of administration, the person’s age and health status, and other factors.
What are the risk factors for a drug overdose?
The main risk factor for an overdose is a history of alcohol or drug abuse. However, a person can overdose the first time they use drugs. Other risk factors for a life-threatening overdose include:
- Co-occurring mental health issues, such as anxiety and depression.
- Use of multiple substances or illicit drugs together.
- Heavy drug or alcohol use in a short period of time.
- IV drug use.
- Use of drugs or drinking when alone.
- Return to drug use after stopping (for example, after jail time or addiction treatment).
What are the findings in a patient suspected of an opioid overdose?
The presentation of a person experiencing an overdose depends on the type of drug used. The signs and symptoms can develop rapidly, usually within several hours. Recognizing an overdose and seeking emergency help can save a life. Here are some of the common overdose symptoms seen with various substances:
Opioid overdose symptoms (prescription opioids, fentanyl, morphine, oxycodone, hydrocodone, heroin)
- Unconsciousness (inability to wake up)
- Slow or shallow breathing
- Breathing difficulty (snoring, choking, or gurgling sounds)
- Bluish discoloration of the fingernails or lips
- Pinpoint pupils
- Anxiety, agitation, hallucinations, paranoia
Signs and symptoms of an alcohol overdose or alcohol poisoning
- Unconsciousness or difficulty remaining conscious
- Mental confusion
- Dulled responses (for example, absent gag reflex and choking sounds)
- Trouble breathing
- Slow heart rate
- Cold, clammy skin
- Low body temperature
Benzodiazepine overdose signs
- Respiratory depression or difficulty breathing
- Bluish lips and fingers
- Blurred vision
- Unconsciousness, stupor, or coma
What is the first aid for an overdose?
It’s important to have someone with medical expertise evaluate the person overdosing as soon as possible. It may not be possible for someone without medical training to identify when a drug user needs medical attention. If a person overdoses (or you suspect a person may have overdosed), you should get immediate medical attention. In the meantime:
- Stay calm and call 911 immediately. Be precise. For example, say, “Someone is unresponsive and has stopped breathing.” Give a specific address or location.
- Administer naloxone if it is available.
- Check the person’s pulse and breathing. If necessary, start CPR (rescue breathing) until EMS arrives.
- If the person is unconscious but breathing, place them in the recovery position (on their side). Tilt the head back and lift the chin to help keep the airway open and prevent them from choking on vomit.
- Stay with the person until medical help arrives.
- Do not give the person anything to eat or drink. Do not try to make them vomit.
- Keep any medicine containers, equipment, and vomit, if possible, to send to the hospital (this can help medical personnel treat the person better).
How to prevent a fatal opioid overdose?
- Always carry the rescue medication naloxone on you if you use opioids (multiple doses, if possible).
- Avoid using drugs when you’re alone. Whenever possible, use drugs in a trusted environment and when someone else is around.
- Avoid mixing drugs or taking different substances at the same time.
- Only use prescription opioid medicines or other addictive drugs exactly as prescribed by your medical provider.
The best and most effective way to avoid an opioid overdose is to avoid opioids completely. If you are prescribed opioid medications, talk to your doctor about alternative solutions.
What happens if you overdose and go to the hospital?
If you go to the hospital for a known or suspected drug overdose, the healthcare team will perform a full evaluation in the emergency department, including a physical examination, blood tests, and other investigations. The treatment will consist of measures to remove the drug from your body by giving you antidotes, such as naloxone for opioid overdoses or activated charcoal to bind a drug in your gastrointestinal tract and prevent your body from absorbing it.
You may be admitted to the hospital for observation and further treatment. At discharge, you will be asked to follow up with your healthcare provider so that they can monitor your health, continue treatment, and refer you to addiction treatment for substance abuse.
If you or someone you know struggles with addiction to opioids or other high-risk drugs, there are resources and treatment options available. Learn about the ways you can help yourself or someone else recover from addiction and lessen their risk of an overdose.